NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 18, 12:52 PM EST, 38 minutes earlier.
Area forecast discussion, Aug 18, 12:52 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
152 PM EDT Mon Aug 18 2025
.SYNOPSIS...
A cold front drops south into the region today and lingers
across the area into mid-week. The front finally crosses the
area Wednesday with below average temperatures expected later
this week. Hurricane Erin will make its closest approach by
Wednesday and Thursday. Impacts will be felt well outside the
forecast cone including large waves, dangerous rip currents, and
the potential for breezy conditions along the coast and over
the coastal waters.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 150 PM EDT Monday...
Key Messages:
- Locally heavy rainfall is possible across Southeast Virginia
and Northeast North Carolina this afternoon into this evening.
This afternoon, a nearly stationary cold front is located over
far southeastern portions of the area. Well north and west of
the front, widespread clouds with isolated showers/drizzle has
developed. Close to the front, moisture and instability are
beginning to pool, especially over eastern VA and down into NE
NC where PW values are now hovering right around 2.0". Showers
have started to develop over eastern portions of the area and
thunderstorms are expected further SE where there is better
instability. The 18/12z HREF continues with a decent signal for
heavy rainfall across southeastern portions of the area, and
especially closer to the Albemarle Sound in NC where it shows a
50% for >3" of rain in 3 hours through this evening. CAMs also
show pockets of ~2-3" (locally higher amounts) across the
southeast. Fortunately, flash flood guidance is fairly high
across the SE (2.5-3" in an hour), thus opted against a Flood
Watch. WPC does however highlight the southeast with a Slight
Risk of excessive rainfall and instances of flooding will be
possible if any heavier showers or storms set up over a more
urban area. The heaviest rain comes to an end shortly after
sunset, but shower (and isolated storm) chances linger across
the area through much of the night, with the higher PoPs
focusing across the NE.
Temperature-wise, where we have seen the most widespread cloud
cover this afternoon over the NW Piedmont and MD Eastern Shore
temperatures are only in the low to mid 70s further S and SE,
temperatures are in the low-mid 80s (upper 80s far SE). Lows
tonight range from the mid 60s NW to the lower 70s SE.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 340 AM EDT Monday...
Key Messages:
- A cold front lingers over the area Tuesday with unsettled
conditions continuing.
- The boundary weakens by Wednesday with diminished rainfall
chances.
The front remains stalled over the region tonight into Tuesday.
Showers and a few tstms linger into this evening, mainly E with
PoPs diminishing to 20% or less overnight. Lows tonight will
mainly be in the upper 60s to lower 70s. PoPs for showers N and
showers/tstms S will be 20-40% Tuesday with the boundary
lingering over the area. Overall, showers/tstms should have less
coverage and organization Tuesday as the upper ridge builds
back in from the W. Clouds and onshore flow will result in highs
in the mid to upper 70s N, with lower/mid 80s S and SE on the
warm side of the front.
Hurricane Erin is forecast to be tracking N well off the
Southeast coast by Wednesday. Meanwhile, some semblance of a
front will linger over the area. However, there is not much
upper support with general subsidence ahead of Erin, so PoPs are
only 20% Wednesday afternoon. Forecast highs Wednesday are in
the lower/mid 80s, after morning lows in the mid 60s to lower
70s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 340 AM EDT Monday...
Key Messages:
- Hurricane Erin is likely to stay well offshore of the local
area as it makes its closest approach Wednesday night into
Thursday. However, impacts will happen well outside of the
forecast cone, with large waves, strong rip currents, coastal
flooding, and breezy conditions along the coast all possible.
- Below average temperatures and drier conditions are expected
to arrive later in the week.
The main focus for mid to late week will be Hurricane Erin. The
general 18/00z ensemble/model consensus continues to show the
core of system recurving well offshore away from our area. This
is thanks to the amplification of a trough to our north by mid-
week which will shunt the upper ridge back to the west. As this
trough drops southward, it will create a weakness in the flow
aloft and steer Erin towards the north then northeast. However,
the general wind field associated with Erin will substantially
broaden Wednesday night into Thursday as it moves into the mid-
latitudes and interacts with high pressure and drier air over
New England and Atlantic Canada. Therefore, impacts from this
storm will occur well away from the center due to an expanding
storm/wind-field as it moves north into higher latitudes. The
main threats are still for large waves, dangerous rip currents,
and coastal flooding (see more details below), but we may also
see a period of breezy conditions wind gusts to near tropical
storm force along the immediate coast (especially south of
Virginia Beach) later Wednesday into Thursday. In addition, it
is possible some outer rain bands may clip far southeastern
portions of the area, potentially bringing localized areas of
heavy rain or stronger winds. Continue to monitor the latest
from NHC in regards to Hurricane Erin.
Otherwise, a stronger cold front crosses the area later
Wednesday into Thursday (helping to push Erin out to sea).
Cooler/more comfortable weather later in the week with highs in
the upper 70s to mid 80s and dewpoints in the 60s. Shower
chances are mainly 20-30% Thursday with dry condition by Friday.
Temperatures moderate back toward seasonal averages next
weekend with shower/tstm chances returning later in the weekend.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 150 PM EDT Monday...
A backdoor cold front is located over the area with MVFR CIGs
(locally IFR around SBY) northwest of the boundary. Closer to
the boundary scattered showers/tstms are starting to develop.
Brief vsby restrictions are likely if heavy rain directly
impacts a given terminal (best chances ECG, PHF, and ORF) High
pressure builds across New England tonight. The will result in
continued NE flow with MVFR cigs falling to IFR at RIC, SBY, and
potentially PHF.
Outlook: Sub-VFR CIGs linger into Tuesday afternoon due to
continued onshore flow. In addition, passing afternoon showers
or thunderstorms may also result in sub-VFR conditions Tuesday
and Wednesday. High pressure builds in from the N later in the
week as Hurricane Erin tracks N then NE well off the coast.
Occasional showers and locally breezy conditions are possible
along the coast Wednesday night into Thursday.
&&
.MARINE...
As of 340 AM EDT Monday...
Key Messages:
- Small Craft Advisories are in effect for the coastal waters
this afternoon/early Tuesday morning due to increasing
northeasterly winds and building seas behind a back door cold
front.
- High risk of rip currents this afternoon at all beaches as
seas build with stronger onshore flow behind the cold front.
Dangerous rip currents are likely with Hurricane Erin through
the majority of the week and possibly into the weekend.
- Rapidly building seas and increasing winds are Wednesday
through Thursday as Hurricane Erin makes its closest approach.
Surface analysis shows a weak pressure gradient across the
region, resulting in generally light to gentle southwest to west
winds this morning. Waves in the Bay are around 1 ft, with seas
of 2-4 ft in the Ocean. A front is draped just north of the
area across the Ohio River Valley.
This weak backdoor front will slowly start to move across the
area today and tonight. Winds will gradually shift to the north
then northeast during the day. The front will likely lose its
forcing before moving through the entire FA, which should keep
winds just below SCA criteria at 15-20 kt with gusts to 25 kt in
the coastal waters. In the Ches. Bay, winds will reach 10-15 kt
with gusts up to 20 kt. There is a chance that portions of the
Bay could briefly reach SCA conditions, but confidence in this
is low so have held off on issuing any Advisories for now. If
winds overperform, a Small Craft Advisory for the Bay may be
required. The stronger NE winds behind the front will result in
seas building to 5-7 ft (2-4 ft in the Bay) this afternoon and
Tuesday. Small Craft Advisories have been issued for this
afternoon starting in the northern waters and expanding through
the southern waters early Tuesday morning as the front moves
south. This will be the start of an extended period of elevated
seas.
Hurricane Erin is currently moving NW and is located roughly
110 miles NE of Grand Turk Island this morning. The current
forecast continues on track with Erin turning far enough north
passing between the coast and Bermuda, remaining offshore the US
coast. The the gradient between the high to the NE and
Hurricane Erin will cause NE winds to remain elevated on Tuesday
behind the front. The wind field of Hurricane Erin is forecast
to become quite expansive over the next few days as the storm
gains latitude. As Erin shifts further north offshore, the
increased pressure gradient will be the strongest mid to late
this week with SCA winds expected Wednesday night through at
least late Thursday. Sustained winds of 25-30 kts with gusts of
up to 35 kts are forecast at this time. The main threat from
Erin will be the large waves. Seas will rapidly build Wednesday
night/Thursday morning, peaking at 8-13 ft (4-6 ft in the Ches.
Bay). Waves greater than 5 ft will likely linger through the
week in the coastal waters.
As wave heights begin to increase today, combined with long
period shore normal swell, the rip current risk will become high
at all beaches. A high rip current risk is expected to continue
through the week large long period swell (12-16s) arrives ahead
of Hurricane Erin and as the storm passes by well to the east.
The continuation of high rip current risks is through the
weekend is likely.
&&
.TIDES/COASTAL FLOODING...
As of 340 AM EDT Monday...
As Hurricane Erin approaches the offshore, strong NE winds will
help funnel water into the Ches. Bay. Minor tidal flooding is
possible with the high tide as early as Monday night/Tuesday
morning on the west side of the bay. Once Erin approaches closer
offshore mid week, minor to moderate flooding is likely for
most gauges.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 AM EDT Wednesday for ANZ650.
Small Craft Advisory from 7 PM this evening to 7 AM EDT
Wednesday for ANZ652.
Small Craft Advisory from 1 AM Tuesday to 7 AM EDT Wednesday
for ANZ654.
Small Craft Advisory from 2 AM Tuesday to 7 AM EDT Wednesday
for ANZ656-658.
&&
SYNOPSIS...AJB/AJZ
NEAR TERM...AJB
SHORT TERM...AJB/AJZ
LONG TERM...AJB/AJZ
AVIATION...AJB
MARINE...KMC/NB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 18, 3:58 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
458 AM EDT Mon Aug 18 2025
VAZ048-060>062-064>069-075-079-080-509>517-519-521-190900-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Brunswick-Dinwiddie-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
458 AM EDT Mon Aug 18 2025
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-NCZ012>017-030>032-VAZ076>078-081>090-092-093-095>097-518-
520-522>525-190900-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Richmond-Northumberland-Lancaster-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Eastern King William-Eastern King and Queen-Eastern Essex-
York-Newport News-Hampton/Poquoson-
458 AM EDT Mon Aug 18 2025
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms this afternoon and evening have
the potential to produce heavy rainfall and localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-190900-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
458 AM EDT Mon Aug 18 2025
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
HIGH RIP CURRENT RISK.
Scattered showers and thunderstorms this afternoon and evening have
the potential to produce heavy rainfall and localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Swell from Hurricane Erin will bring a high risk of dangerous rip
currents beginning Tuesday and continuing for much of the week.
Additionally, breezy conditions are possible along the coast
Wednesday night into Thursday as the wind field from Erin expands.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.